Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 159, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2008, 7:38 AM CDT for Becker County, Otter Tail County, Wadena County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 7:38 AM CDT (12:38 UTC)
- Expired
- Jul 20, 2008, 8:16 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Becker County, MN, Otter Tail County, MN, Wadena County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:40 AM CDT | HAIL 1 | 2 N Perham, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 201238 SVRFGF MNC005-111-159-201345- /O.NEW.KFGF.SV.W.0159.080720T1238Z-080720T1345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 738 AM CDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA... SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA... NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 845 AM CDT * AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES EAST OF FRAZEE...OR 14 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 43 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EVERGREEN AT 745 AM CDT... WOLF LAKE AT 750 AM CDT... 6 MILES NORTH OF HILLVIEW AT 755 AM CDT... MIDWAY AT 800 AM CDT... IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. LAT...LON 4686 9544 4668 9495 4660 9571 4681 9576 TIME...MOT...LOC 1238Z 260DEG 37KT 4673 9555 $$ HOPPES
1 follow-up statement
000 WWUS53 KFGF 201316 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 816 AM CDT SUN JUL 20 2008 MNC005-111-159-201325- /O.CAN.KFGF.SV.W.0159.000000T0000Z-080720T1345Z/ WADENA MN-BECKER MN-OTTER TAIL MN- 815 AM CDT SUN JUL 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BECKER... NORTHEASTERN OTTER TAIL AND NORTHWESTERN WADENA COUNTIES IS CANCELLED... AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 5 MILES EAST OF HILLVIEW...OR 34 MILES EAST OF DETROIT LAKES...MOVING TO THE EAST AT 43 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4686 9544 4668 9495 4660 9571 4681 9576 TIME...MOT...LOC 1315Z 260DEG 37KT 4668 9514 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 4:30 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 430 AM CDT SUN JUL 20 2008 .DISCUSSION...TODAY THROUGH TUESDAY NIGHT RELATIVELY ZONAL FLOW ALONG THE NORTHERN US AMPLIFIES A BIT THROUGH THE PERIOD. UPPER LOW OVER SK WILL MOVE INTO SOUTHEAST CANADA MON AND TUE. UPPER RIDGE OVER THE PACIFIC NORTHWEST WILL AMPLIFY AND MOVE OVER THE FORECAST AREA BY 12Z WED. WATER VAPOR LOOP SHOWS UPPER LEVEL LOW WAS OVER SOUTHERN SK AND WAS MOVING SLOWLY SOUTHEAST. ALSO SOME RIDGE BUILDING WAS OCCURRING OVER ID...WA AND WESTERN MT. MODELS STILL FORECASTING UPPER RIDGE OVER WY AND UPPER LOW OVER SK TO MOVE IN TANDEM INTO THE NORTHERN AND CENTRAL PLAINS TODAY. SHOULD KEEP THUNDERSTORMS ACROSS THE NORTHERN PLAINS WHILE AREAS SOUTH SHOULD BE CAPPED. NORTHWEST TO SOUTHEAST UPPER LEVEL JET WILL PUNCH INTO SOUTHEAST ND THIS MORNING AND INTO NORTHWEST WI BY 18Z SUN. LOW LEVEL THETA-E RIDGE OVER EASTERN ND WILL MOVE INTO FAR EASTERN ZONES BY 18Z AND INTO WI AND SOUTHERN MN BY 00Z MON. RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS OVER SOUTHWEST GRAND FORKS AND SOUTHERN NELSON COUNTIES. ALSO ISOLATED THUNDER OVER NORTHERN RAMSEY COUNTY. ELSEWHERE SHOWERS WERE LOCATED OVER ROSEAU AND LAKE OF THE WOODS COUNTIES AND SOUTH OF FAR. PRECIPITATION WAS MOVING EAST ABOUT 35 KNOTS. PRECIPITATION WILL SHIFT INTO MN LATER THIS MORNING AND AFTERNOON. MON AND TUE SHOULD BE QUIET WITH TEMPERATURES RISING WITH UPPER LEVEL RIDGE MOVING INTO THE AREA. EXTENDED...WEDNESDAY AND THURSDAY OPERATIONAL GFS IS IN REASONABLE AGREEMENT WITH THE GFS ENSEMBLE ON WED HOWEVER BECOME NEARLY OUT OF PHASE ON THU. NEXT CHANCE FOR STORMS IS EXPECTED WED. && .AVIATION... CIGS WERE GENERALLY 4 TO 5 THOUSAND FT ACROSS THE FORECAST AREA. MAY FALL TO MVFR CATEGORY IN TSRA. COULD HAVE MVFR TO IFR CONDITIONS DEVELOP LATER TONIGHT WITH WRAP AROUND FROM UPPER LOW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, Jul 20, 7:00 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SUN JUL 20 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SUN JUL 20 2008 ...SOME SEVERE THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THROUGH 9 AM THIS MORNING OVER NORTHWEST MINNESOTA. THE STORMS ARE EXPECTED TO OCCUR EAST OF THE RED RIVER IN NORTHWEST MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AFTER 3 PM UNTIL 9 PM OVER NORTHWEST MINNESOTA. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA TODAY AND PRODUCE THE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:02 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 58 min |
| Jul 20, 7:02 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 58 min |
| Jul 20, 7:46 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 29 min |
| Jul 20, 12:56 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 49 min |
| Jul 20, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.